Pembrolizumab-triggered Uveitis: An Additional Surrogate Marker for Responders in Melanoma Immunotherapy?

J Immunother. Nov/Dec 2016;39(9):379-382. doi: 10.1097/CJI.0000000000000143.

Abstract

Immunotherapy leads to significantly prolonged survival of patients with metastatic melanoma. Autoimmune side effects including colitis, dermatitis, and endocrine abnormalities are common in patients treated with ipilimumab [anti-CTLA4 (cytotoxic T-lymphocyte-associated protein 4)]. Antibodies such as pembrolizumab that interfere with the PD-1 (programmed cell death 1)/PD-L1 pathway show greater efficacy and less toxicity than ipilimumab. Here we report 2 cases of pembrolizumab-induced uveitis associated with complete or partial tumor response. We suggest that uveitis may serve as a surrogate marker for a tumor response to therapy with pembrolizumab.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Antibodies, Monoclonal, Humanized / adverse effects
  • Antibodies, Monoclonal, Humanized / therapeutic use*
  • Autoimmunity
  • CTLA-4 Antigen / immunology
  • Humans
  • Immunotherapy / methods*
  • Ipilimumab / therapeutic use
  • Male
  • Melanoma / drug therapy*
  • Melanoma / secondary
  • Middle Aged
  • Neoplasms, Unknown Primary / drug therapy*
  • Programmed Cell Death 1 Receptor / immunology*
  • Skin Neoplasms / drug therapy*
  • Skin Neoplasms / secondary
  • Treatment Outcome
  • Uveitis / diagnosis*
  • Uveitis / etiology

Substances

  • Antibodies, Monoclonal, Humanized
  • CTLA-4 Antigen
  • CTLA4 protein, human
  • Ipilimumab
  • PDCD1 protein, human
  • Programmed Cell Death 1 Receptor
  • pembrolizumab